Prophylthiouracil still confused with Purinethol (mercaptopurine)

August 11, 2008

Medication errors continue to occur between the established name prophylthiouracil, often abbreviated as PTU.

Medication errors continue to occur between the established name propylthiouracil, often abbreviated as PTU, and the proprietary name Purinethol (mercaptopurine). In 2002 a "Dear Pharmacist" letter alerted pharmacists that medication error reports were received in which Purinethol was dispensed in error for propylthiouracil. The letter stated, "Patients who mistakenly take Purinethol (especially at the dose levels indicated for propylthiouracil, which could be up to six times the maximum dose for Purinethol) will be at unnecessary risk of serious adverse events associated with antimetabolite agents. These include bone marrow depression, hepatotoxicity, immunosuppression, and teratogenicity."

The sponsor also enclosed "Warning Stickers" to help differentiate Purinethol from other stocked medications. The Food and Drug Adminnistraion (FDA) has learned of another error involving a dispensing mistake that resulted in death.

A pregnant woman with a long-standing history of hyperthyroidism was given a prescription for PTU 50 mg to be taken three times a day. The pharmacy staff mistakenly filled and dispensed Purinethol on the initial order and then again approximately one month later on refill. A few days after receiving the refill, the patient presented with abdominal pain and vaginal bleeding at an emergency room. She spontaneously aborted the fetus and died later that day. The medication error was discovered only after the autopsy when a relative obtained the prescription records and showed them to the pathologist. The pathologist's report included a diagnosis of "marked hypoplasia of bone marrow" which could be attributed to the administration of Purinethol.

Contributing factors leading to confusion between Purinethol and propylthiouracil include similarity of the names, widespread use of the abbreviation PTU, and the shared dosage strength/formulation of the 50-mg tablet. Specifically, both names begin with the letter P, end with the letter L, and include the letter combinations "ur" and "th." The practice of abbreviating propylthiourical as PTU is problematic as well. The FDA, the Institutes of Safe Medication Practices, the National Coordinating Council for Medication Error Reporting and Prevention, and the Joint Commission all have either maintained that PTU is a dangerous abbreviation or have discouraged the use of abbreviations to identify a medication. Given the widespread use of the term PTU, it appears that many practitioners and pharmacists may not be aware of the confusion created by this abbreviation.

Finally, abbreviations of mercaptopurine, including 6-MP and 6MP, have also resulted in medication errors. The abbreviations, which both include the number 6, have been misinterpreted as six mercaptopurine 50-mg tablets for a total oral dose of 300 mg. They have also been misinterpreted as six courses of mercaptopurine.

In order to prevent future medication errors, we recommend that practitioners and pharmacists adopt the following practices:

Captain Scott Dallas is a safety evaluator and Captain Carol Holquist is the director, Division of Medication Error Prevention and Analysis, Office of Surveillance and Epidemiology, with the FDA.